Methods and Applications of Analysis

Volume 13 (2006)

Number 3

Regularization for Accurate Numerical Wave Propagation in Discontinuous Media

Pages: 247 – 274



Björn Engquist

Anna-Karin Tornberg


Structured computational grids are the basis for highly efficient numerical approximations of wave propagation. When there are discontinuous material coefficients the accuracy is typically reduced and there may also be stability problems. In a sequence of recent papers Gustafsson et al. proved stability of the Yee scheme and a higher order difference approximation based on a similar staggered structure, for the wave equation with general coefficients. In this paper, the Yee discretization is improved from first to second order by modifying the material coefficients close to the material interface. This is proven in the $L^2$ norm. The modified higher order discretization yields a second order error component originating from the discontinuities, and a fourth order error from the smooth regions. The efficiency of each original method is retained since there is no special structure in the difference stencil at the interface. The main focus of this paper is on one spatial dimension, with the derivation of a second order algorithm for a two dimensional example given in the last section.


Yee scheme, discontinuous material coefficients, regularization

2010 Mathematics Subject Classification

35L05, 35R05, 65M06, 65M12

Published 1 January 2006